Coherence in varieties of algebras. (English) Zbl 0704.08003

An algebra A has coherent subalgebras if for any subalgebra B of A and any congruence \(\Theta\) on A, \([b]\Theta\subseteq B\) for some \(b\in B\) implies \([x]\Theta\subseteq B\) for all \(x\in B\). A variety V has coherent subalgebras whenever each V-algebra has this property. Mal’cev conditions for a variety with coherent subalgebras were given by D. Geiger [Am. Math. Soc., Notices 21, A-436 (1974)]. This paper gives such conditions for varieties with coherent congruence blocks which have an analogous definition. The main theorem is:
Theorem. For any variety V the following conditions are equivalent:
(1) V has coherent congruence blocks;
(2) there exist an integer n, ternary terms \(b_ 1,...,b_ n\) and ternary terms \(s_ 1,...,s_ n\) such that the identities
\(x=s_ 1(x,y,b_ 1(x,y,x))\),
\(s_ i(x,y,x)=s_{i+1}(x,y,b_{i+1}(x,y,x))\), \(1\leq i<n,\)
\(y=s_ n(x,y,x)\), and
\(z=b_ i(x,x,z)\), \(1\leq i\leq n,\)
hold in V;
(3) there exist an integer n and ternary terms \(b_ 1,...,b_ n\) such that
\(z=b_ i(x,x,z)\), \(1\leq i\leq n\), and
\((x=b_ i(x,y,x)\), \(1\leq i\leq n)\to x=y\)
hold in V.
Various properties of the congruence lattices of algebras in varieties with coherent congruence blocks are valid as corollaries.
[Reviewer’s remark: Corollary 1, Any variety with coherent subalgebras is permutable, attributed to Geiger, does not seem to be in the abstract quoted; nor do I find the proof given convincing.]
Reviewer: S.Oates-Williams


08B05 Equational logic, Mal’tsev conditions
08B10 Congruence modularity, congruence distributivity
Full Text: EuDML


[1] Beutler E.: An idealtheoretic characterization of varieties of abelian \(\Omega\)-groups. Algebra Univ. 8 (1978), 91-100. · Zbl 0369.08002
[2] Csákány B.: Characterizations of regular varieties. Acta Sci. Math. (Szeged) 31 (1970), 187-189. · Zbl 0216.03302
[3] Day A.: A characterization of modularity for congruence lattices of algebras. Canad. Math. Bull. 12 (1969), 167-173. · Zbl 0181.02302
[4] Duda J.: On two schemes applied to Mal’cev type theorems. Ann. Univ. Sci. Budapest, Sectio Math. 26 (1983), 39-45. · Zbl 0518.08002
[5] Geigher D.: Coherent algebras. Notices AMS 21 (1974), A-436.
[6] Grätzer G.: Universal Algebra. 2nd expanded, Springer-Verlag, Berlin-Heidelberg-New York 1979. · Zbl 0412.08001
[7] Gumm H.-P., Ursini A.: Ideals in universal algebras. Algebra Univ. 19 (1984), 45-54. · Zbl 0547.08001
[8] Hagemann J., Mitschke A.: On n-permutable congruences. Algebra Univ. 3 (1973), 8-12. · Zbl 0273.08001
[9] Mal’cev A. I.: On the general theory of algebraic systems. (Russian). Mat. Sbornik (New Series) 35 (77), (1954), 3-20.
[10] Werner H., Wille R.: Über den projektiven Abschluss von Äquivalenzklassengeometrien. Beiträge zur geometrischen Algebra. 345-352, Birkhäuser Verlag, Basel 1977.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.